Tornadoes · United States · Arkansas · 2024
EF3 Olvey tornado, Arkansas, May 26, 2024
From Bellefonte to Summit, this EF3 tornado ran 21.6 miles across Boone and Marion counties on May 26, 2024, touching down at 3:27 AM CDT and reaching 2,000 yards wide. It killed 4 people and injured 1.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 26, 2024
- Touchdown
- 3:27 AM CDT (08:27 UTC)
- Lifted
- 4:05 AM CDT (09:05 UTC)
- On the ground
- 38 minutes
- Path length
- 21.6 miles (34.8 km)
- Path width
- 2,000 yards (1829 m)
- Deaths
- 4
- Injuries
- 1
- Counties
- Boone and Marion counties
- Touchdown point
- 36.175, -93.053
- Lift-off point
- 36.271, -92.686
- Record number
- 2405260227-01
The damage survey
119 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 145 mph.
- All trees snapped towards the northeast, possibly a tree fell on the home on the lot
- Most of roof gone but surrounding trees not severely damaged, lowered wind to high EF1
- Single wood pole snapped and launched 40 yards to the northeast
- Approx northern extent of damage
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A couple long-tracked supercells moved across the northern two to three rows of counties during the predawn hours of the Memorial Day weekend. These storms triggered numerous tornadoes, some of which strong and long-lived, in addition to widespread straight-line wind damage.
The Boone-Marion County tornado began just to the west of Bellefonte Road, near|the intersection of Maxie Camp Road in Boone County, damaging|trees and a few power poles as it crossed the road. A few homes|sustained some damage, mainly to their roofs and the southern and|southeastern exterior walls. A hay barn was also completely|destroyed. The tornado then kept moving east into an open field,|snapping trees in its path and along Maxie Camp Road. The tornado|crossed US Highway 65, moving over the Boone County Sheriff's|Department Building and an Arkansas State Police Troop Center.|The two buildings sustained very minor damage, mainly consisting|of missing shingles and bent light poles. A loaded trailer of the|Boone County Sheriff's Department was lofted onto a gate, and|then further tossed onto an Arkansas State Patrol car, both|sustaining major damage. Just east of the highway, a storage unit|complex sustained damage to all three of its storage buildings,|and an RV was flipped on its side. Another business building|behind the storage units only sustained damage to glass windows|and a broken garage door. Just to the south of the storage|complex, another large metal building with multiple bay doors|facing the prevailing tornado forward speed winds was badly|damaged, with most walls collapsed. The tornado kept moving east,|expanding in width, and snapping trees and power poles along|Maxie Camp Road. As the tornado approached the intersection of|Maxie Camp and Starkey Road, a mobile home was completely lofted|and destroyed. Extensive tree damage was observed all along the|north-south portion of Maxie Camp Road. A couple homes, one with|a CMU footprint and the other with a partial concrete pad and|open crawlspace concrete footing were completely lifted off of|their bases and destroyed, with below code anchoring methods|found on both of these homes. Trees in the immediate vicinity of|the destroyed homes were snapped, and a large pickup truck was|rolled onto its roof. This was the location of the worst observed|structural damage, consistent with EF3 wind speeds of up to|145 mph. A resident of one of the destroyed homes sustained non-|life-threatening injuries. The tornado then started to move due|northeast, paralleling US Highway 62, moving just southeast of|Olvey, and causing mainly tree damage and damaging small|outbuildings. Boone County Sheriff's Department reported one|fatality in Boone County inside a destroyed mobile home, near the|Olvey area. This tornado then exited Boone County and entered Marion County.
The Boone-Marion County tornado continued into Marion County from Boone County, paralleling just south of US Highway 62, near Pyatt.|Marion County EM reported three fatalities from this tornado.|Extensive tree damage was observed across several county roads,|and a few mobile homes were tossed and destroyed on Marion County|Road 4010. After crossing Marion County Road 4010, the tornado|path width increased to its widest point, and likely maintained a|maximum path width of around 2000 yards for a few miles, via|satellite imagery, as it moved through the Crooked Creek Valley.|Extensive tree damage was observed along and around Crooked|Creek, and moderate damage to the second level of a tin home was|found as well. The tornado kept moving northeast, snapping most|trees in its path as it crossed Crooked Creek multiple times and|eventually, Marion County Road 4006, where it moved over the Snow|Access Campground Area. The tornado then crossed US Highway|62 again near the small municipality of Snow, causing minor to|moderate damage to a few homes around the area. As the tornado|crossed US Highway 62, the path width began to decrease, and it|began moving more eastward. Mainly tree damage was observed to|the north of US Highway 62, and eventually it crossed State|Highway 125, and Marion County Road 3032, where more|extensive tree damage was observed, and another mobile home,|which was untethered, was lofted and completely destroyed. The|tornado continued to move east-northeast, causing mostly tree|damage, before eventually dissipating to the northwest of Summit.|This tornado tracked across two counties and was rated an EF3 with maximum estimated wind speeds|of up to 145 mph.
The deaths
4 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 26 | F | Mobile/Trailer Home | Direct |
| Unknown | Direct | ||
| Unknown | Direct | ||
| Unknown | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 26, 1:28 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 26, 1:28 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Little Rock AR 128 AM CDT Sun May 26 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Today through Monday Night) Issued at 128 AM CDT Sun May 26 2024 A somewhat active weather pattern is expected continue through Monday morning as two additional disturbances pass through the state. As of early this morning...several showers and thunderstorms are making their way out of TX/OK and will likely push into Arkansas (especially north) through the overnight hours. Hail and damaging straight-line winds are most likely with these storms. A break in the unsettled weather is expected by late Sunday morning into Sunday afternoon before additional showers and thunderstorms pop-up across western Arkansas Sunday evening. These storms will once again pose a severe risk across much of the state as they move into the state along and ahead of a cold front. Damaging winds, hail, and a few tornadoes will once again be possible with this rounds. CAMs supports this idea of multiple rounds of strong to severe storms and heavy rain. Many locations across the state should prepare for on and off showers and thunderstorms through at least Monday morning with some severe storms likely. However, the end is in sight with this active weather pattern...as the cold front clears the state, it will bring in cooler and more stable air. It will be short lived...but calmer weather is expected Monday afternoon into the first part of the long term period. Temperatures are expected to be in the lower 80s to lower 90s with overnight lows dropping into the lower 60s to lower 70s. && .LONG TERM... (Tuesday through Saturday) Issued at 128 AM CDT Sun May 26 2024 The period will begin with NWrly flow aloft across much of the Cntrl CONUS. At the surface, high pressure will be moving into the Mid and Nrn MS Valleys. Clockwise flow around this expansive area of high pressure will advect cooler and drier conditions into the region, via Nrly winds. Drier and cooler air will remain entrenched across portions of the state through midweek, maybe even late week, however moisture will begin to creep back into SW AR as early as Tuesday evening. Dry weather is expected initially on Tuesday, however a series of upper level disturbances is expected to traverse through background NWrly flow. This should allow for the development of convective complexes through the remainder of the period. Some of these complexes may develop into MCS's propagating SEwrd across the state along a pronounced NW to SE situated theta E gradient. Damaging straight-line winds would be the primary hazards with these thunderstorms. Temperatures through the period would be in the upper 70s to lower 90s for highs and 50s and 60s for lows.&& .AVIATION... (06Z TAFS) Issued at 1209 AM CDT Sun May 26 2024 Mostly VFR conditions are expected through a good portion of the period as TSRA/SHRA are expected to move across northern terminals later tonight. By sunrise tomorrow, showers and thunderstorms will have pushed out of the state with a break in the unsettled weather until Sunday afternoon/evening. MVFR/IFR conditions will be possible with storms. && .PRELIMINARY POINT TEMPS/POPS... Batesville AR 90 68 88 64 / 20 30 0 0 Camden AR 92 70 93 65 / 10 30 0 10 Harrison AR 88 63 83 60 / 10 10 0 0 Hot Springs AR 91 68 92 64 / 10 30 0 10 Little Rock AR 92 72 91 67 / 10 30 0 0 Monticello AR 93 73 92 68 / 10 40 10 10 Mount Ida AR 90 67 91 62 / 10 20 0 10 Mountain Home AR 89 64 84 60 / 20 20 0 0 Newport AR 89 68 88 64 / 20 30 0 0 Pine Bluff AR 92 72 91 67 / 10 40 0 10 Russellville AR 90 66 89 62 / 10 20 0 0 Searcy AR 90 68 89 63 / 20 30 0 0 Stuttgart AR 90 72 89 67 / 20 40 10 0 && .LZK WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...73 LONG TERM....70 AVIATION...73
Hazardous weather outlook, May 26, 1:31 AM CDT, 1 hour 56 minutes before
Hazardous Weather Outlook National Weather Service Little Rock AR 131 AM CDT Sun May 26 2024 ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069- 103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230- 237-238-240-241-313-340-341-271000- Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence- Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry- Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark- Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln- Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest- Newton County Higher Elevations-Searcy County Lower Elevations- Southern Johnson County-Southern Pope County- Southeast Van Buren County-Western and Northern Logan County- Northern Scott County-Northwest Yell County- Polk County Lower Elevations- Central and Eastern Montgomery County- Boone County Higher Elevations-Newton County Lower Elevations- Northwest Searcy County Higher Elevations- Johnson County Higher Elevations-Pope County Higher Elevations- Van Buren County Higher Elevations- Southern and Eastern Logan County- Central and Southern Scott County-Yell Excluding Northwest- Northern Polk County Higher Elevations- Northern Montgomery County Higher Elevations- Eastern, Central, and Southern Searcy County Higher Elevations- Southeast Polk County Higher Elevations- Southwest Montgomery County Higher Elevations- 131 AM CDT Sun May 26 2024 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Tonight Showers and thunderstorms are expected through the early morning hours today. Additional thunderstorms are expected to fire up Sunday evening. Some storms could be strong to severe with hail, damaging winds, and a few tornadoes possible. Additionally, flash flooding will be possible today as a result of heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms should be winding down Monday morning across portions of southeastern Arkansas. A few storms could produce damaging winds and large hail before the activity comes to an end. Additional rounds of showers and thunderstorms will return to the forecast by Wednesday, persisting through much of the upcoming work week. The main hazard with any of these storms would to be damaging straight-line winds. .Spotter Information Statement... Spotter activation will not be needed. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 00:00Z
8.5 hours before the tornado, 112 km from the path. May 26, 2024.
- Mixed-layer CAPE
- 1925 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 3777 J/kg
- Mixed-layer LCL
- 1164 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 10.7
- 0-3 km lapse rate
- 6.9 K/km
Springfield, MO (KSGF), 12:00Z
3.5 hours after it, 112 km from the path. May 26, 2024.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -252 J/kg
- Surface CAPE
- 308 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 742 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.9
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Harrison/Boone Co. (HRO), 26 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Springfield radar (KSGF), 122 km away, was scanning. The volume nearest the touchdown began at 08:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2024 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of May 26, 2024
69 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:06 AM CDT | EF2 | Benton, AR | 5.4 | 650 | $2.0 million | ||
| May 26 | 1:23 AM CDT | EF1 | Benton, AR | 2.3 | 600 | $100,000 | ||
| May 26 | 1:24 AM CDT | EF2 | Benton, AR | 2.4 | 1,500 | $200,000 | ||
| May 26 | 1:46 AM CDT | EF2 | Benton, AR | 7.4 | 3,000 | $80 million | ||
| May 26 | 2:10 AM CDT | EF1 | Benton, AR | 3.2 | 300 | $150,000 | ||
| May 26 | 2:16 AM CDT | EF1 | Madison, AR | 8.9 | 500 | $75,000 | ||
| May 26 | 3:32 AM CDT | EF0 | Taney, MO | 4.0 | 150 | $50,000 | ||
| May 26 | 3:33 AM CDT | EF0 | Dade, MO | 3.1 | 75 | $95,000 | ||
| May 26 | 3:39 AM CDT | EF1 | Wright, MO | 2.3 | 1,200 | $100,000 | ||
| May 26 | 3:59 AM CDT | EF3 | Marion, AR | 34.6 | 1,760 | 1 | 17 | |
| May 26 | 4:11 AM CDT | EF0 | Dallas, MO | 0.8 | 100 | $18,000 | ||
| May 26 | 4:19 AM CDT | EF0 | Ozark, MO | 4.9 | 50 | $5,000 | ||
| May 26 | 4:26 AM CDT | EF2 | Baxter, AR | 5.3 | 400 | |||
| May 26 | 5:03 AM CDT | EF1 | Fulton, AR | 10.4 | 500 | |||
| May 26 | 5:58 AM CDT | EF1 | Sharp, AR | 12.0 | 600 | |||
| May 26 | 6:04 AM CDT | EF2 | Oregon, MO | 45.5 | 400 | 1 | $1.1 million | |
| May 26 | 6:15 AM CDT | EF1 | Randolph, AR | 2.2 | 600 | |||
| May 26 | 6:24 AM CDT | EF1 | Randolph, AR | 5.0 | 300 | |||
| May 26 | 6:29 AM CDT | EF1 | Randolph, AR | 0.5 | 50 | |||
| May 26 | 7:07 AM CDT | EF2 | Stoddard, MO | 25.6 | 300 | $215,000 | ||
| May 26 | 7:15 AM CDT | EF3 | Stoddard, MO | 19.6 | 300 | $1.8 million | ||
| May 26 | 8:10 AM CDT | EF1 | Graves, KY | 4.7 | 50 | $10,000 | ||
| May 26 | 8:25 AM CDT | EF1 | Calloway, KY | 22.0 | 100 | $80,000 | ||
| May 26 | 8:35 AM CDT | EF1 | Calloway, KY | 4.0 | 150 | $20,000 | ||
| May 26 | 8:50 AM CDT | EF1 | Trigg, KY | 5.8 | 70 | $5,000 | ||
| May 26 | 8:59 AM CDT | EF2 | Trigg, KY | 19.0 | 250 | $205,000 | ||
| May 26 | 9:21 AM CDT | EF1 | McLean, KY | 9.6 | 100 | $55,000 | ||
| May 26 | 11:21 AM CDT | EF1 | Clinton, KY | 0.7 | 250 | |||
| May 26 | 11:29 AM CDT | EF1 | Clinton, KY | 0.4 | 75 | |||
| May 26 | 1:48 PM EDT | EF1 | Knox, KY | 0.8 | 60 | $200,000 | ||
| May 26 | 3:28 PM EDT | EF1 | Jackson, OH | 3.8 | 125 | $30,000 | ||
| May 26 | 4:23 PM EDT | EF0 | Putnam, WV | 0.3 | 75 | $10,000 | ||
| May 26 | 5:00 PM CDT | EF0 | Rock, WI | 11.8 | 50 | $112,000 | ||
| May 26 | 5:11 PM CDT | EF1 | Wright, MO | 14.2 | 400 | $515,000 | ||
| May 26 | 6:14 PM EDT | EF1 | City of Salem, VA | 2.0 | 300 | $1.2 million | ||
| May 26 | 5:15 PM CDT | EF0 | Rock, WI | 14.4 | 50 | $64,000 | ||
| May 26 | 5:27 PM CDT | EF0 | Jefferson, WI | 5.5 | 30 | $15,000 | ||
| May 26 | 5:39 PM CDT | EF3 | Howell, MO | 12.4 | 750 | 5 | $1.6 million | |
| May 26 | 5:44 PM CDT | EF0 | Jefferson, MO | 0.2 | 100 | $10,000 | ||
| May 26 | 5:48 PM CDT | EF1 | Saint Louis, MO to IL | 8.8 | 172 | $40,000 | ||
| May 26 | 6:12 PM CDT | EF2 | Shannon, MO | 3.2 | 250 | $75,000 | ||
| May 26 | 6:20 PM CDT | EF0 | Shannon, MO | 1.7 | 75 | $20,000 | ||
| May 26 | 6:34 PM CDT | EF0 | Saint Clair, IL | 10.5 | 500 | $26,000 | ||
| May 26 | 6:38 PM CDT | EF3 | Johnson, IL | 4.9 | 300 | 1 | $750,000 | |
| May 26 | 6:44 PM CDT | EF0 | Reynolds, MO | 3.3 | 276 | |||
| May 26 | 6:50 PM CDT | EF1 | Clinton, IL | 18.5 | 325 | $123,000 | ||
| May 26 | 6:51 PM CDT | EF0 | Reynolds, MO | 18.2 | 167 | $500 | ||
| May 26 | 6:53 PM CDT | EF0 | Reynolds, MO | 4.5 | 279 | $500 | ||
| May 26 | 6:54 PM CDT | EF0 | Carter, MO | 0.2 | 50 | $1,000 | ||
| May 26 | 7:25 PM CDT | EF1 | Bollinger, MO | 5.3 | 250 | $70,000 | ||
| May 26 | 7:28 PM CDT | EF1 | Marion, IL | 1.1 | 325 | |||
| May 26 | 7:29 PM CDT | EF2 | Marion, IL | 8.3 | 500 | $10 million | ||
| May 26 | 7:30 PM CDT | Unrated | Livingston, KY | 0.1 | 25 | |||
| May 26 | 7:34 PM CDT | EF0 | Union, KY | 3.5 | 50 | $2,000 | ||
| May 26 | 8:01 PM CDT | EF3 | Eddyville tornado, KY | 34.1 | 700 | 1 | 21 | $3.4 million |
| May 26 | 8:13 PM CDT | EF1 | Union, IL | 6.9 | 100 | $43,000 | ||
| May 26 | 8:26 PM CDT | EF1 | White, IL to IN | 34.1 | 500 | $382,000 | ||
| May 26 | 9:27 PM EDT | EF0 | Culpeper, VA | 4.8 | 100 | 5 | $250,000 | |
| May 26 | 8:27 PM CDT | EF1 | Lawrence, IL | 6.8 | 250 | |||
| May 26 | 9:49 PM EDT | EF2 | Knox, IN | 12.1 | 50 | $700,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.